Hypoglycemia in an ambulatory-care setting
A type 1 diabetes patient presents to an outpatient facility agitated and slurring his words. Emergency medical help was called to assist the patient.
Hypoglycemia in an ambulatory care setting
A patient walked into a multi-specialty outpatient medical practice, proceeded to the reception counter and sat down. He appeared to have difficulty understanding the receptionist. He stated his name, then his words became slurred, and he began to have repetitive gross upper body movements while seated.
The office manager was immediately notified, 9-11 was called, and a nurse practitioner was asked to assess the patient in the waiting area.
Based on the patient's self-reported name, he was confirmed to be J.R., aged 44 years, who had a follow up appointment with the internist who was not yet onsite. The medical record indicated he had been diagnosed with type 1 diabetes mellitus (DM) at age 12 years.
The patient had hyperlipidemia, erectile dysfunction, diabetic retinopathy, diabetic neuropathy, stage three chronic kidney disease, left first and second toe osteomyelitis which resulted in respective toe amputations.
His medication profile included glargine 25 units every night, regular insulin 5 units before meals, lisinopril 40mg daily, aspirin 81mg daily, simvastatin 40mg daily, sildenafil 50mg PO once prn, duloxetine 60mg daily and pregabalin 50mg three times daily.
The most recent note in the patient's records was written by the internist that the patient had come to see, which documented a routine visit approximately one month ago.
At the time, the patient's vital signs were 137/84, 89, weight 76.7 kg, height 5'8”, body mass index (BMI) 25.71. Labs drawn the same day of the visit were as follows: glucose, 209; blood urea nitrogen, (BUN) 41; creatinine, 2.08; estimated glomerular filtration rate, 41; potassium, 5.5; total cholesterol, 181; triglyceride, 58; low-density lipoprotein, 83; high-density lipoprotein, 86; hemoglobin A1C, 11.2% (average glucose of 275mg/dL), six months ago-C peptide <0.1 (indicating near absence of endogenous insulin production).
The patient allowed the NP to check his glucose. It was 35mg/dL at the time.